Hail, Campbell
- When
- July 20, 7:45 PM MST
- Where
- Campbell County, 3.11 mi NE of (Gcc)gillette Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.387, -105.504
A severe thunderstorm developed over northwestern Campbell County and moved northern Campbell and Crook Counties. The storm produced hail to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over northwestern Campbell County and moved northern Campbell and Crook Counties. The storm produced hail to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 20, 6:45 PM MST, 1 hour earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 745 PM MDT TUE JUL 20 2010 .DISCUSSION...01Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY WITH FRONTAL BOUNDARY INTO EASTERN CO. WEAK HIGH OVER THE EASTERN DAKOTAS FUNNELING SOUTHEAST RETURN FLOW INTO THE HIGHER TERRAIN. A COUPLE OF TSRA DEVELOPED NEAR A WEAK BOUNDARY THIS EVENING...BUT LOSS OF SOLAR INSOLATION IS LEAVING SURFACE-BASED TSRA TO WITHER. ANTICYCLONIC UPDRAFT ON LEFT MOVER DID PRODUCE SOME NICKEL HAIL OVER DEVILS TOWER JUNCTION. 00Z KUNR TELLS STORY OF CAP ON THE SD PLAINS. 30KT LOW LEVEL JET IS FORECAST TO DEVELOP LATER TONIGHT WITH DECENT THETA-E ADVECTION RESULTING IN ABOUT 1KJ/KG MUCAPE AFTER 06Z. LOOKING UPSTREAM FOR A WAVE...IT IS HARD TO FIND ONE. BUT ANY WIGGLE COULD BE ENOUGH TO KICK OFF STORMS WITH SUFFICIENT SHEAR FOR ELEVATED SUPERCELLS. WILL LOWER POPS FOR THIS EVENING...BUT KEEP CHANCE POPS OVERNIGHT. && .AVIATION...THUNDERSTORM DEVELOPMENT IS ANTICIPATED ACROSS THE REGION TONIGHT...ACROSS WESTERN PORTIONS OF THE AREA. LOCAL AND BRIEF MVFR/IFR CONDS CAN BE EXPECTED IN AND NEAR ANY TSTMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 253 AM MDT TUE JUL 20 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-210952- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 253 AM MDT (353 AM CDT) TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A NEARLY DAILY CHANCE FOR THUNDERSTORMS FROM WEDNESDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 607 PM MDT TUE JUL 20 2010 WYZ054>056-058-210045- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-WESTON WY- 607 PM MDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON... SOUTHWESTERN CROOK AND EASTERN CAMPBELL COUNTIES UNTIL 645 PM MDT... AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ROZET...OR 19 MILES EAST OF DOWNTOWN GILLETTE...MOVING EAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF ROZET...MOVING NORTHEAST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THESE STORMS...ALONG WITH OCCASIONAL DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... MOORCROFT... OSHOTO... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 133 AND 156... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 626 PM MDT TUE JUL 20 2010 WYZ056-057-210115- WESTERN CROOK WY-WYOMING BLACK HILLS WY- 626 PM MDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 715 PM MDT... AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CARLILE...OR 20 MILES WEST OF SUNDANCE... MOVING NORTHEAST AT 40 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEVILS TOWER JUNCTION... DEVILS TOWER... HULETT... WARREN PEAK... ALVA... ALADDIN... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 154 AND 205... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 638 PM MDT TUE JUL 20 2010 WYZ056-057-071-210115- NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY- 638 PM MDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CROOK COUNTY UNTIL 715 PM MDT... AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEVILS TOWER JUNCTION...OR 17 MILES NORTHWEST OF SUNDANCE...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEVILS TOWER... WARREN PEAK... HULETT... ALVA... ALADDIN... COLONY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. WETENKAMP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL SSW DEVILS TOWER JUNCTI 44.50N 104.69W
07/20/2010 E0.88 INCH CROOK WY TRAINED SPOTTER
TONS OF NICKEL SIZED HAIL.
&&
NWS UNRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 803 PM MDT TUE JUL 20 2010 WYZ054-055-210300- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY- 803 PM MDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 900 PM MDT... AT 801 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 16 MILES WEST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN GILLETTE... WYODAK... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 103 AND 140... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 825 PM MDT TUE JUL 20 2010 WYZ054-055-210315- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY- 825 PM MDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 915 PM MDT... AT 819 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES WEST OF DOWNTOWN GILLETTE...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN GILLETTE... WYODAK... ROZET... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 115 AND 147... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HELGESON
The Rapid City radar (KUDX), 215 km away, was scanning. The volume nearest the first event began at 02:43 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239678, 239679, 239682, 239684, 239686, 252156.